IT HAS BECOME evident in recent years that the syndrome of "inappropriate" secretion of antidiuretic hormone (ADH) 2 is a manifestation of various diseases of multiple and unrelated etiologies.1 The syndrome has been reported in association with bronchogenic carcinoma,2 cerebral disease of several kinds3-5 (neoplasm, vascular accidents, head trauma, malformations, tuberculous meningitis),6,7 acute intermittent porphyria,8,19 and tuberculosis (miliary and advanced pulmonary).9
The single endocrinological disturbance implicated in association with this syndrome to date has been hypothyroidism. Goldberg and Reivich 10 recently reported a case of myxedema manifesting impaired water excretion and hyponatremia consistent with inappropriate secretion of ADH. Their patient's hypothyroidism was secondary to the administration of radioactive iodine. We believe that we have observed the syndrome of inappropriate secretion of the antidiuretic hormone in a patient with primary (idiopathic) hypothyroidism.
Report of a Case
The patient (No. 09-65-71), a 73-year-old Spanish-American woman, was admitted to the Bernalillo County-Indian Hospital
CHINITZ A, TURNER FL. The Association of Primary Hypothyroidism and Inappropriate Secretion of the Antidiuretic Hormone. Arch Intern Med. 1965;116(6):871–874. doi:10.1001/archinte.1965.03870060069014
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: